Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 19, 2000Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2000, 7:16 PM EDT for Surry County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 7:16 PM EDT (23:16 UTC)
Expired
May 19, 2000, 8:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

What was reported inside it

TimeReportWhereRemark
May 19, 7:16 PM EDTThunderstorm WindElkin, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS51 KRNK 192316
SVRRNK
NCC171-200000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MOUNTAIN PARK...MOVING
  NORTHEAST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
    DOBSON...
  BOTTOM...
  MOUNT AIRY...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT FRI MAY 19 2000

SFC ANALYSIS AT 18Z LOCATED FRONTAL BNDY FM SRN DE W TO LKU. MSAS
MSL PRESSURE PLACED A WAVE ALONG THE FRONT IN SOUTHERN OHIO ROLLING
TOWARDS THE PRESSURE FALLS IN PA. MSAS COMP LIS WERE ARD MINUS 6 IN
ERN KY/TN WHERE WINDS WERE BACKING AHEAD OF UPPER SYS. SHRTWAVE
SWEEPS TO OUR NORTH ACRS PA/NY. AFTERNOON RNK SOUNDING PRODUCED A LI
OF MINUS 5...BR OF 43 AND HEALTHY CAPE. AWIPS REGIONAL RADAR MOSAICS
DISPLAYED CNVTN ALG AND TO THE N OF SFC BDRY WI SOME OF THE CNVTN OF
AN ELEVATED NATURE OVR WV. ENTIRE LINE IS SAGGING SOUTH. MOST ACTIVE
AREA OF OUR CWA REGARDING SEVERE CELLS WAS IN NW CORNER OF KFCX SCOPE.
MODELS ARE FAIRLY CONSISTENT WITH ONLY SOME MINOR DIFFERENCES
COMPARED TO LAST NIGHTS RUN. THE AVN LOOKED BEST. ADJUSTED ZONES TO
REFLECTED CURRENT SEVERE WX WATCHES. PLAN ON MAKING FRONT PROGRESSES
AND SWING IT THRU FA. IN THE EXTENDED PERIOD...MRF AND AVN TRENDING
TOWARDS AN UNITED SOLUTION. HAVE A GOOD NIGHT.

.RNK.
.SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
WVZ042>045-VAZ007-009>019-020-VAZ022>024-032>035-043>045
.SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR VAZ046-047-058-059
.NC...NONE.

KK

In the hours before

Local storm report, May 19, 3:28 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
328 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    GALA                      VA   .75 INCH HAIL
05/19/00   BOTETOURT
Local storm report, May 19, 4:25 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
425 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    BUENA VISTA 3W            VA   WIND DAMAGE
05/19/00   ROCKBRIDGE                     TREES ACROSS BUCKHILL RD

JW
Local storm report, May 19, 4:50 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
450 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    AMHERST                   VA   .88 INCH HAIL
05/19/00   AMHERST

JW
Local storm report, May 19, 5:10 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
510 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    3E UNION HILL             VA   WIND DAMAGE
05/19/00   AMHERST                        LARGE TREES ACROSS RTE 60.

JW
Local storm report, May 19, 5:32 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
532 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    BENT CREEK                VA   1.00 INCH HAIL
05/19/00   APPOMATTOX

0520 PM    TOGA                      VA   1.75 INCH HAIL
05/19/00   BUCKINGHAM
Local storm report, May 19, 5:58 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
558 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MOUNTAIN LAKE             VA   .75 INCH HAIL
05/19/00   GILES

JW

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.